Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 94, NWS Pueblo, CO

June 23, 2022Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 23, 2022, 5:19 PM MDT for Pueblo County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2022, 5:19 PM MDT (23:19 UTC)
Expired
Jun 23, 2022, 5:45 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 37 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3192 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS55 KPUB 232319
SVRPUB
COC101-232345-
/O.NEW.KPUB.SV.W.0094.220623T2319Z-220623T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
519 PM MDT Thu Jun 23 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Pueblo County in southeastern Colorado...

* Until 545 PM MDT.

* At 519 PM MDT, a severe thunderstorm was located near Pinon, or 11
  miles north of Pueblo, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pinon and Pueblo West. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 10473 3845 10473 3852 10441 3832 10441
TIME...MOT...LOC 2319Z 271DEG 28KT 3842 10466 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CSS/EP
1 follow-up statement
426 
WWUS55 KPUB 232340
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
540 PM MDT Thu Jun 23 2022

COC101-232350-
/O.EXP.KPUB.SV.W.0094.000000T0000Z-220623T2345Z/
Pueblo CO-
540 PM MDT Thu Jun 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PUEBLO COUNTY
WILL EXPIRE AT 545 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3839 10473 3845 10473 3852 10441 3832 10441
TIME...MOT...LOC 2340Z 271DEG 28KT 3842 10448 

$$

CSS/EP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:56 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 2:56 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
256 PM MDT Thu Jun 23 2022

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Thu Jun 23 2022

Key Messages:

1) Convection diminishes quickly after sunset this evening, with
most areas staying dry through the overnight hours.

2) Warmer temperatures expected for Friday afternoon with isolated
chances for showers and thunderstorms, mainly in the central
mountains.

Currently.. Weak thunderstorms are pushing through the La Garitas
and Northern San Juans with some convection still lingering in the
San Luis Valley as of 2:30pm local time. Generally expecting these
storms to stay fairly benign, but some cells could produce locally
heavy rainfall. The main threats with these storms will be very
small hail, cloud to ground lightning and gusty winds. Also,
starting to see some billowing in cu fields out east in Bent,
Prowers and Baca counties out ahead of a trough axis pushing through
that area. Shear is minimal on our plains today, but we could
briefly see small hail of about 1/2 inch diameter. The main threat
with these storms out east will be gusty winds up to 60 mph with
DCAPE values in that area well over 1000 J/Kg.

Tonight.. Convection is expected to diminish and push out of the
forecast area by around 00-02Z this evening. Overnight low
temperatures look to stay fairly close to normal in the mountains
and maybe just a few degrees warmer than normal in the plains, with
most of the plains staying near 60 degrees by Friday morning.

Tomorrow.. Both the NAM Nest and the HRRR have trended slightly
north with an ejecting shortwave trough passing through the region
on Friday, keeping the best chances for precip up into Wyoming and
northern Colorado. We will likely still see spotty showers and weak
thunderstorm development in the La Garitas and Central Mountains,
but storm coverage is looking more isolated. Any storms that keep
their act together long enough to push out into the I-25 corridor
will likely die off quickly. With inverted v forecast soundings and
an overall lack of low level moisture, the main threat with these
storms will be gusty and erratic outflow winds and cloud to ground
lightning. Daytime highs tomorrow are looking a few degrees warmer
than today, with the plains reaching well into the mid and upper
nineties, valleys climbing into the low eighties, and mountains
getting into the sixties to seventies.

.LONG TERM...(Friday night through Thursday)
Issued at 245 PM MDT Thu Jun 23 2022

Key Messages:

1) Widespread moisture and precipitation are still expected through
the start of next week.

2) Relatively cooler temperatures will set in later this weekend.

3) Drier weather returns around the middle of next week.

Saturday-Sunday...

While recent model runs have been pushing south with the passage of
the upper-level system, recent consensus still pegs our forecast
area with considerable moisture through the rest of the weekend.
Still sticking a bit closer to the GFS solutions, which tends to be
closer to the average of the 'wetter' and 'drier' solutions amongst
deterministic model guidance. Recent ensemble solutions also still
show modest QPF over our southern zones, more supporting a precip-
heavy solution. A front will push south across the plains on
Saturday, which will serve to turn surface winds more easterly,
giving us consistent and moist upslope flow into our southeast
mountains, which should last through Monday. Steering flow at mid-
levels appears weak and disorganized, and weaker amounts of
instability are showing up in recent model runs, hinting that
precipitation will likely stick close to the higher terrain and
remain mostly stratiform in nature, rather than typical summertime
convective cells. This will mitigate concerns for most severe
weather threats, but burn scar flash-flooding will continue to be a
more active concern through the period. Rain showers on Saturday are
currently expected to continue most of Saturday and Sunday, with the
upslope winds persisting. Widespread cloud cover will also serve to
keep high temperatures down, with mid 70s-80s on Saturday and high-
60s on Sunday. Snow level still appear to be between 12 and 13 kft,
with the peaks of the Sangres and Pikes Peak region potentially
getting a few inches of slushy, wet snow. Some locally heavier
rainfall will be possible on Sunday, as passing mid-upper level
energy could locally intensify showers. This could pose a higher
level of concern for burn scar areas as well.

Monday...

High pressure will begin to build into the region starting
on Monday, dwindling the widespread, stratiform precipitation. Flow
at the mid-levels will turn more northwesterly, allowing for some
better orographic lift over portions of our higher terrain.
Meanwhile, winds slower to the surface will gain a southerly
component, advecting in warmer air and higher dewpoints to the
eastern plains, and the resulting instability may shift
precipitation mode Monday afternoon towards convective cells.
Temperatures will also rebound about 10 degrees, back into the mid-
high 70s.

Tuesday-Thursday...

The upper-level ridge and associated high pressure will properly set
in over the area over the middle of next week. This will lead to
increased daytime temperatures and clearer skies, which will give us
better instability and rounds of daily afternoon showers and
thunderstorms, mainly over the mountains but a few cells over the
plains and I-25 will be possible. Flash flooding on burn scar areas
will continue to be a concern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 245 PM MDT Thu Jun 23 2022

Isolated thunderstorms will be possible near the TAF sites though
early this evening but will be more likely to impact KALS where TAF
will carry a tempo group for -TSRA through 00z. Gusts up to 40 kts
will be possible near the stronger storms. Thunderstorms look less
likely at KCOS but gusty outflow winds will likely impact the
terminal as showers and thunderstorms weaken as they push off the
mountains. Have timed this at 22z for KCOS terminal but will need to
monitor radar trends as this timing could change by an hour or two,
and magnitude of the gusts could be higher. KPUB has the lowest
chance of being seeing VCSH or VCTS, but will likely see a westerly
wind shift spread into the terminal around 23z-00z. Thunderstorms
will diminish this evening with convectively driven winds decreasing
after 02z. Winds will increase at both KCOS and KPUB Friday morning
with gusts up to 20-25 kts by mid morning. Another round of showers
and thunderstorms will develop over the mountains and spread off
into the adjacent lower elevations.  Coverage of thunderstorms looks
more isolated on Friday with very low probabilities for impacts at
any of the terminals. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EHR/KT
LONG TERM...GARBEROGLIO
AVIATION...KT
Hazardous weather outlook, Jun 23, 11:41 AM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1141 AM MDT Thu Jun 23 2022

COZ058>089-093>099-241745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1141 AM MDT Thu Jun 23 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and a few thunderstorms will be likely over the mountains
today, especially over the Continental Divide region. Showers and
storms over the valleys will be scattered. Over the plains, showers
and thunderstorms will be isolated. All storms today will be capable
of producing peak winds of 40 to 50 mph and cloud to ground
lightning. The strongest storms could produce some hail up to one
half inch in diameter, but this threat will only exist along a
line across portions of Bent, Prowers and Baca counties this
afternoon. In the mountains, some pockets of locally heavy rain
could occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will be possible Friday afternoon and
evening, mainly over the Central Mountains, northeast into the
Palmer Divide region. More isolated activity is possible over the
rest of the Mountains into the I-25 corridor. Lightning and wind
gusts to 40 mph will be the primary storm risks.

Widespread showers and thunderstorms are expected over the
weekend. Locally heavy rainfall with stronger storms will lead to
an elevated flash flood risk, mainly over area burn scars.
Lightning and wind gusts to 40 mph are also possible. An inch or
two of slushy snow is possible above 12000 feet.

Daily afternoon and evening thunderstorms are expected each
afternoon and evening Monday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be be needed this afternoon and early
evening, mainly across Bent, Prowers and Baca counties.

EHR/GARBEROGLIO

In the hours before

Special weather statement, Jun 23, 5:09 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
509 PM MDT Thu Jun 23 2022

COZ079-086-087-232345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
509 PM MDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of northeastern Huerfano
and central Pueblo Counties through 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Pinon to near Pueblo West to 15
miles northeast of Greenhorn Mountain. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pueblo West, Pinon and
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3850 10443 3825 10444 3782 10457 3793 10494
      3829 10485 3849 10489
TIME...MOT...LOC 2309Z 279DEG 26KT 3847 10479 3831 10470 3803 10481

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSS/EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:09 PM MDTSpecial Weather StatementPUBPueblo36 min
Jun 23, 5:37 PM MDTSpecial Weather StatementPUBPueblo23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.